Institutional members access full text with Ovid®

Share this article on:

Atrial Fibrillation in Pregnancy Associated With Oral Terbutaline

Carson, Michael P. MD; Fisher, Allan J. MD; Scorza, William E. MD

Case Reports

BACKGROUND Terbutaline has direct effects on the cardiac conduction system, but when used to treat preterm labor it is rarely associated with clinically significant cardiac arrhythmias. Commonly used drug references did not list atrial fibrillation as a complication of terbutaline, and our literature search found only one case of atrial fibrillation that occurred with parenteral administration.

CASE A 30-year-old gravida 1 carrying a twin gestation at 35 weeks was taking 2.5 mg oral terbutaline four times daily for premature labor. She developed atrial fibrillation and was ultimately treated by chemical cardioversion with procainamide to restore normal sinus rhythm.

CONCLUSION This is the first report of atrial fibrillation during pregnancy associated with oral terbutaline. Atrial fibrillation should be added as a complication of oral terbutaline therapy.

This is the first reported case of a pregnant woman developing atrial fibrillation on oral terbutaline.

Department of Medicine and Obstetrics, Gynecology & Reproductive Sciences, Robert Wood Johnson Medical School, University of Medicine and Dentistry of New Jersey; and the Division of General Internal Medicine, St. Peter's University Hospital, New Brunswick, New Jersey

Address reprint requests to: Michael Carson, MD, Saint Peter's University Hospital, 254 Easton Avenue/CARES Building, 4th Floor, New Brunswick, NJ08903; E-mail: mcarson@docisp.com.

Received October 26, 2001. Received in revised form February 1, 2002. Accepted February 21, 2002.

© 2002 The American College of Obstetricians and Gynecologists